Azathioprine - my experience | Lupus Forums at The Lupus Site
  1. As you can see we have transferred to new forum software which is much more stable and will eliminate problems that we had with the old software.
    *** To login you will all need to reset your passwords. To do this simply click login (top right) then click the forgot password link. You will receive an email with a link to reset your password. You can then use the forums as normal.
    Dismiss Notice

Azathioprine - my experience

Discussion in 'Cytotoxic / immunosuppressives' started by Ooohmekneeshurt, Aug 26, 2009.

  1. Ooohmekneeshurt

    Ooohmekneeshurt Registered

    Originally I was diagnosed with Pulmonary Firbosis and RA, after being hospitalised for months. Initially I was put on 250mg of Azathioprine. Being nauseous every day was a problem, not nice, but eventually you get used to it. It took some weeks to kick in fully. Slowly I 'regained' health (back from the brink).
    Aza is quite toxic, and the docs appeared to be more concerened with my lymphocyte counts (all types) ALT and liver enzimes, than my RA or other developing problems. I'm sorry to say that I gave up whith carrying my results card around with me 24/7. Nonetheless, whilst Aza might manage the dominant white cell issue, it does not end it. I went on to develop Raynauds, Sjogrens, Hypothyroidism, Polymyositis, and also have lupus antiphospholipid antibodies. The list does not end there, but I wont bore you.
    The real balance is 'kill or cure', which of course it cannot cure, but its a fine balance for Aza not to damage other things, bone marrow, liver, kidneys. There was a time I was in the danger zone so my consultant swapped me over to Leflunomide (NOT for the young or those wanting families, I have mine). That again took some weeks to bring me off Aza and then start me up on Lefty,...... not recommended. It didn't work, and I was back to square one with the Aza, which I have been on ever since.
    My body cannot now tolerate the high dose, and I am now down to 150mg; my hair still falls out and I still get nauseous. I am constantly on the boardeline for lukopeana.
    The acid test is AvP (not the movie) but Aza over Prednisolone; toxic damage to my body I can still deal with for now, but Pred really does your head in.
    If you can tolerate Aza it becomes a touchstone, although ultimately it isnt stopping all of the damage.
     

Share This Page